Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 1998, 5:49 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 76 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 5:49 PM EDT (21:49 UTC)
- Expired
- Jun 30, 1998, 7:05 PM EDT
- In force
- 76 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Sullivan County, NY, Pike County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:15 PM EDT | Thunderstorm Wind | Lackawaxen, PA | A band of severe thunderstorms produced widespread wind damage across the northern tier of the county during the early evening hours. Most of the damage was in the form of downed trees with the path of damage running almost parallel and just north of route 6. |
| Jun 30, 6:20 PM EDT | Thunderstorm Wind | Cochecton, NY | Part of the same complex of thunderstorms that produced extensive damage earlier in the afternoon from the Binghamton area westward reintensified to severe levels early in the evening across Sullivan county as several cell mergers took place. Trees and wires |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:30 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 12:30 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1230 PM EDT TUE JUN 30 1998 GOT THIS OUT EARLY SO WE CAN FOCUS ON THE RADAR AND AFTN CONVECTION. STRONG VORT MAX WILL SHOWN NICELY IN THE WATER VAPOR IMAGERY WILL MOVE INTO THE RGN THIS EVNG...FOLLOWED BY ANOTHER TWDS DAYBREAK. PLENTY OF TSRA DVLPNG OVER MI/ONTARIO WITH THIS FEATURE. WILL FCST LIKELY (70) POPS AND PUT EMPHASIS ON EVENING PD...THINK SOME ADNL ACTIVITY PSBL TWDS DAYBREAK AS THE 2ND VORT MAX MOVES IN. WILL KEEP IN ENHANCED WORDING IN FOR THE EVNG PLAYING UP THE FF THREAT. SVR THREAT ALSO THERE WITH SIG DRY PUNCH BUT IT APPEARS THAT HEATING WILL BE MARGINAL FOR SVR DVLPMNT. FF THREAT MAY ALSO BE WANING AS STORMS UPSTREAM MOVG AT A GOOD CLIP BUT WE'RE ALREADY PRIMED FROM THE +RA THIS MRNG AND IT WON'T TAKE MUCH TO CAUSE PRBLMS. INITIAL COORD WITH BUF/ALY AND ARE IN AGREEMENT. FOR TMRW WILL LEAVE IN CHC POPS FOR SHRA/TSRA AS 2ND SYSTEM WORKS THRU. FAIR SKIES OR BECOMING MAINLY CLEAR TMRW NGT. MOSTLY SUNNY FOR THURSDAY WHICH LOOKS TO BE A VERY NICE DAY. FWC TEMPS SEEM TO BE IN THE BALLPARK. WILL TRY TO GET ZONES OUT BEFORE 130. ANY OTHER THOUGHTS PLEASE CALL. .BGM...FLASH FLOOD WATCH TONIGHT. . BRADY
In the hours before
Local storm report, Jun 30, 3:06 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
306 PM EDT TUE JUN 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM WARREN CENTER PA TORNADO
06/30/98 BRADFORD UNCONFIRMED BRIEF TORNADO
TOUCHDOWN
0230 PM FREMONT NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0235 PM BATH NY .88 INCH HAIL
06/30/98 STEUBEN BABCOCK ROAD OUTSIDE OF
BATH
0240 PM THURSTON NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN ON COUTNY ROUTE
11 BETWEEN BATH AND
RISINGVILLESpecial weather statement, Jun 30, 3:09 PM EDT, 2 hours 40 minutes before
NYZ056-057-055-062-PAZ038-044-047-048-039-040-043-310100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 309 PM EDT TUE JUN 30 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... DELAWARE NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT. RCB
Local storm report, Jun 30, 3:34 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
334 PM EDT TUE JUN 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM WARREN CENTER PA TORNADO
06/30/98 BRADFORD UNCONFIRMED BRIEF TORNADO
TOUCHDOWN
0230 PM FREMONT NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0235 PM BATH NY .88 INCH HAIL
06/30/98 STEUBEN BABCOCK ROAD OUTSIDE OF
BATH
0240 PM THURSTON NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN ON COUTNY ROUTE
11 BETWEEN BATH AND
RISINGVILLE
0255 PM CAMPBELL NY 2 INCH HAIL
06/30/98 STEUBEN
0300 PM CAMPBELL NY 1.75 INCH HAIL
06/30/98 STEUBEN
0305 PM CAMPBELL NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWNLocal storm report, Jun 30, 3:34 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
334 PM EDT TUE JUN 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM WARREN CENTER PA TORNADO
06/30/98 BRADFORD UNCONFIRMED BRIEF TORNADO
TOUCHDOWN
0230 PM FREMONT NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0235 PM BATH NY .88 INCH HAIL
06/30/98 STEUBEN BABCOCK ROAD OUTSIDE OF
BATH
0240 PM THURSTON NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN ON COUTNY ROUTE
11 BETWEEN BATH AND
RISINGVILLE
0255 PM CAMPBELL NY 2 INCH HAIL
06/30/98 STEUBEN
0300 PM CAMPBELL NY 1.75 INCH HAIL
06/30/98 STEUBEN
0305 PM CAMPBELL NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWNLocal storm report, Jun 30, 5:11 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
511 PM EDT TUE JUN 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM WARREN CENTER PA TORNADO
06/30/98 BRADFORD UNCONFIRMED BRIEF TORNADO
TOUCHDOWN
0230 PM FREMONT NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0235 PM BATH NY .88 INCH HAIL
06/30/98 STEUBEN BABCOCK ROAD OUTSIDE OF
BATH
0240 PM THURSTON NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN ON COUTNY ROUTE
11 BETWEEN BATH AND
RISINGVILLE
0255 PM CAMPBELL NY 2 INCH HAIL
06/30/98 STEUBEN
0300 PM CAMPBELL NY 1.75 INCH HAIL
06/30/98 STEUBEN
0305 PM CAMPBELL NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0325 PM HORSEHEADS NY WIND DAMAGE
06/30/98 CHEMUNG TREES AND WIRES DOWN
0340 PM ELMIRA NY WIND DAMAGE
06/30/98 CHEMUNG TREES DOWN
0405 PM WAVERLY NY WIND DAMAGE
06/30/98 CHEMUNG TREES AND WIRES DOWN
0410 PM ATHENS PA WIND DAMAGE
06/30/98 BRADFORD A FEW TREES DOWN
0415 PM CANTON PA WIND DAMAGE
06/30/98 BRADFORD TREE DOWN
0415 PM NICHOLS NY WIND DAMAGE
06/30/98 TIOGA TREES AND WIRES DOWNLocal storm report, Jun 30, 5:11 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
511 PM EDT TUE JUN 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM WARREN CENTER PA TORNADO
06/30/98 BRADFORD UNCONFIRMED BRIEF TORNADO
TOUCHDOWN
0230 PM FREMONT NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0235 PM BATH NY .88 INCH HAIL
06/30/98 STEUBEN BABCOCK ROAD OUTSIDE OF
BATH
0240 PM THURSTON NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN ON COUTNY ROUTE
11 BETWEEN BATH AND
RISINGVILLE
0255 PM CAMPBELL NY 2 INCH HAIL
06/30/98 STEUBEN
0300 PM CAMPBELL NY 1.75 INCH HAIL
06/30/98 STEUBEN
0305 PM CAMPBELL NY WIND DAMAGE
06/30/98 STEUBEN TREES DOWN
0325 PM HORSEHEADS NY WIND DAMAGE
06/30/98 CHEMUNG TREES AND WIRES DOWN
0340 PM ELMIRA NY WIND DAMAGE
06/30/98 CHEMUNG TREES DOWN
0405 PM WAVERLY NY WIND DAMAGE
06/30/98 CHEMUNG TREES AND WIRES DOWN
0410 PM ATHENS PA WIND DAMAGE
06/30/98 BRADFORD A FEW TREES DOWN
0415 PM CANTON PA WIND DAMAGE
06/30/98 BRADFORD TREE DOWN
0415 PM NICHOLS NY WIND DAMAGE
06/30/98 TIOGA TREES AND WIRES DOWNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 51 min |
| Jun 30, 2:54 PM EDT | Flash Flood Warning | BGM | Steuben | 2 hr |
| Jun 30, 2:58 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 62 min |
| Jun 30, 3:45 PM EDT | Flash Flood Warning | BGM | Chemung | 2 hr |
| Jun 30, 3:50 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 60 min |
| Jun 30, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 65 min |
| Jun 30, 5:20 PM EDT | Flash Flood Warning | BGM | Delaware, Sullivan | 3 hr |
| Jun 30, 8:52 AM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 63 min |
| Jun 30, 4:08 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 47 min |
| Jun 30, 5:02 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 68 min |
| Jun 30, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Wyoming | 46 min |
| Jun 30, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Severe Thunderstorm Warnings in Pennsylvania, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.